Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Blacksburg, VA

June 13, 2019Appomattox County, Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2019, 1:49 AM EDT for Appomattox County, Charlotte County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2019, 1:49 AM EDT (05:49 UTC)
Expired
Jun 13, 2019, 6:20 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Appomattox County, VA, Charlotte County, VA

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WGUS51 KRNK 130549
FFWRNK
VAC011-037-131145-
/O.NEW.KRNK.FF.W.0017.190613T0549Z-190613T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
149 AM EDT Thu Jun 13 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southeastern Appomattox County in central Virginia...
  Northwestern Charlotte County in south central Virginia...

* Until 745 AM EDT.

* At 149 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches of rain have already fallen across 
  portions of the warning area. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Phenix...
  Red House...
  Pamplin City...
  Madisonville...
  and Wren.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3698 7883 3699 7887 3698 7890 3700 7889
      3702 7891 3720 7883 3732 7874 3729 7866
      3726 7868 3721 7869 3719 7868 3720 7866
      3719 7865

$$

16
2 follow-up statements
186 
WGUS71 KRNK 130737
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
337 AM EDT Thu Jun 13 2019

VAC011-037-131145-
/O.CON.KRNK.FF.W.0017.000000T0000Z-190613T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Charlotte VA-
337 AM EDT Thu Jun 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR 
SOUTHEASTERN APPOMATTOX AND NORTHWESTERN CHARLOTTE COUNTIES...

At 327 AM EDT, Doppler radar indicated that heavy rain has exited 
the area for the remainder of the night, leaving only occasional 
light shower activity. However, automated rain gauges in the warning 
area indicate that 3.5 to 4 inches of rain fell across portions of 
eastern Charlotte County since late Wednesday evening. Runoff from 
this rainfall will continue to collect in nearby creeks and streams, 
potentially causing them to rise out of their banks to flood nearby 
roads and buildings.

Some locations that will experience flooding include...
Phenix...
Red House...
Pamplin City...
Madisonville...
and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3698 7883 3699 7887 3698 7890 3700 7889
      3702 7891 3720 7883 3732 7874 3729 7866
      3726 7868 3721 7869 3719 7868 3720 7866
      3719 7865

$$

16
574 
WGUS71 KRNK 131020
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
620 AM EDT Thu Jun 13 2019

VAC011-037-131030-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-190613T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Charlotte VA-
620 AM EDT Thu Jun 13 2019

...THE FLASH FLOOD WARNING FOR 
SOUTHEASTERN APPOMATTOX AND NORTHWESTERN CHARLOTTE COUNTIES IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3698 7883 3699 7887 3698 7890 3700 7889
      3702 7891 3720 7883 3732 7874 3729 7866
      3726 7868 3721 7869 3719 7868 3720 7866
      3719 7865

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 10:06 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 10:06 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1006 PM EDT Wed Jun 12 2019

.SYNOPSIS...
A wedge of high pressure will combine with low pressure moving
up the coast to bring widespread rainfall to the region, mainly
east of the Blue Ridge, this evening into tonight. A cold front
will then move through the region on Tuesday with a chance for
showers and thunderstorms, followed by gusty winds and cool
temperatures for the end of the workweek.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1000 PM EDT Wednesday...

The airmass has saturated east of the Blue Ridge with light to
moderate rain falling from Charlotte, North Carolina to
Charlottesville, Virginia. West of the Blue Ridge, low level
dry air has been harder to overcome, thus lending to little or
no rain there. Greatest period of isentropic lift is expected
between now and 2AM, so where it is raining now, it will
continue and may be heavy at times. There will be a very narrow
ribbon of deformation forcing on the northwest side of a low
moving up the coast, thus expecting a very narrow corridor to
the moderate to heavy rain. In general the QPF is not expected
to exceed one inch, and not expected to pose a flood concern.
However given the rain efficient environment, there has been a
narrow corridor from Greensboro to Danville which has exceeded
original expectation and amounts there may end up closer to 2
inches. That said, urban drainage problems are likely until the
rain ends later tonight, with ponding of water on roads and
flooding of poor drainage areas. The bulk of precipitation is
expected to pull out to the northeast toward daybreak.

A sharp upper trof will drive a deep surface low through the
Great Lakes, swinging a cold front through the Appalachians and
central mid Atlantic region. There will be a good amount of
primarily unidirectional shear present but the best instability
will reside off to our north. However there may enough overlap
of instability and shear to produce some organized line
segments with a marginal severe threat north of Interstate 64.
As the front moves through tomorrow afternoon the low level
wind field will amplify and good downward momentum transfer int
he boundary layer will generate some gusty winds. This may
become problematic in the mountains from the southern Blue
Ridge into northwest NC where trees may topple due to wet soil
conditions.

Temperatures tonight will generally be in the 50s with highs
Thursday on the cool side with upper 70s east of the Ridge and
upper 60s/lower 70s to the west.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 310 PM EDT Wednesday...

A cold front will travel east into the Atlantic ocean Thursday
night. Winds will shift westerly by early evening as the frontal
boundary clears the forecast area, then clearing is expected. Cool
Canadian high pressure will build east into our region Thursday
night. It will be unseasonably cold Thursday night with low
temperatures ranging the lower 40s in the colder mountain valleys to
the lower 50s in the piedmont.

High pressure will move east across the Southeast Friday into Friday
night. A weak surface trough will pass to our north. West winds will
be gusty Friday morning into afternoon mainly across the high
terrain. Wind speeds will remain below wind advisories levels. High
temperatures Friday will vary from around 60 degrees in the west to
the upper 70s in the east.

High pressure along the coastal plain will push off the East Coast
Friday night.  Low temperatures Friday night into Saturday morning
will generally be from the mid 40s in the mountains to the mid 50s
in the piedmont.

The southerly flow around the high center in the Atlantic ocean
Saturday will result in an increasing tropical moisture. Aloft the
upper flow will flatten with the upper trough to our east. High
temperatures will be near normal with readings from the lower 70s in
the west to the lower 80s in the east.

There may be a few showers Saturday night as warm front lifts
northward west of the Appalachians. A shortwave rotating east in the
upper flow may help generate some clouds and a few showers. Low
temperatures will moderate Saturday night will moderate into the mid
50s in the west to the mid 60s in the east.

Forecast confidence is overall moderate.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 310 PM EDT Wednesday...

A weak cold front with its associated showers and thunderstorms will
arrive Sunday into Sunday night. The best chances of rain will be in
the west on Sunday. A stronger frontal boundary will stall along the
Ohio River Monday into Wednesday. Individual shortwaves will track
east in the upper flow. The unsettled weather with scattered mainly
diurnal showers and thunderstorms will continue Monday into
Wednesday.

Temperatures will start slightly above seasonal normals Sunday and
drop to near seasonal normals by Midweek. Then, temperatures rise to
above normal for the end of the week.

Forecast confidence is overall moderate.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 800 PM EDT Wednesday...

Cloud bases will gradually lower this evening as an area of rain
moves north along and just east of the Blue Ridge. Expect MVFR
CIGs with occasionally IFR after midnight as the rain saturates
the boundary layer. West of the Blue Ridge, higher cloud bases
are favored due to the lack of widespread rain. This is also
expected to change toward daybreak as a cold front associated
with showers and thunderstorms approaches from the west. The
storms are expected to weaken, but scattered showers are still
expected as the front crosses the area Thursday. As the front
crosses the area, the deeper moisture east of the mountains will
get funneled northeast, allowing for partial clearing and
improving Cigs, downslope westerly winds mixing out the stratus.
That mentioned, winds just above the surface after the passing
of the front Thursday should result in some beefier winds with
gusts 15-30kts. Leftover moisture interacting with the passing
front will support the development of at least isolated showers
and storms Thursday afternoon, these showers dissipating by
sunset.

Extended Aviation Discussion...

A much needed drying trend is forecast for Thursday night and
Friday with VFR conditions on both Friday and Saturday. The next
opportunity for showers and/or storms is Sunday afternoon,
mainly across the mountains, and yeilding local MVFR cigs/vsbys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS/PM/VFJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Jun 12, 4:23 AM EDT, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 AM EDT Wed Jun 12 2019

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-130830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
423 AM EDT Wed Jun 12 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Showers could bring periods of moderate to heavy rainfall tonight
which may be enough to result in localized flooding especially in
areas near the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-130830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
423 AM EDT Wed Jun 12 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:48 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville7 hr
Jun 12, 11:30 PM EDTAreal Flood AdvisoryRNKCampbell, Charlotte, Halifax, Pittsylvania6 hr
Jun 13, 12:58 AM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Buckingham6 hr
Jun 13, 5:21 AM EDTAreal Flood AdvisoryRNKCampbell, Charlotte, Halifax, Pittsylvania4 hr
Jun 13, 6:50 AM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Buckingham3 hr
Jun 13, 10:18 AM EDTRiver Flood WarningRNKHalifax11 hr
Jun 13, 2:27 PM EDTSpecial Weather StatementRNKCity of Danville63 min

Nearby

Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.